South Carolina, 2008Tornado and Damaging Winds in South Carolina, December 11, 2008
December 11, 2008 · NWS CAE · 12 events in 8 counties and zones
A line of thunderstorms moved through the CSRA and Midlands producing wind damage and one small tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved through the CSRA and Midlands producing wind damage and one small tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 11, 10:29 AM EST, 1 minute earlier.
Area forecast discussion, Dec 11, 10:29 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EST THU DEC 11 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL LIFT
NORTHWARD ACROSS THE AREA THROUGH TODAY. HIGH PRESSURE WILL HIGH
PRESSURE WILL BUILD IN FRIDAY THROUGH SUNDAY THEN MOVE EAST MONDAY
AND TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR IMAGERY SHOWING DRIER AIR APPROACHING CSRA. THIS WILL
CAUSE ADDITIONAL INSTABILITY THIS PART OF CWA. AFTER CONFERENCE
CALL WITH SPC...DECIDED TO GO WITH SEVERE THUNDERSTORM WATCH CSRA
AND MCCORMICK COUNTY UNTIL 3 PM THIS AFTERNOON. WILL ISSUE QUICK
UPDATE TO ADDRESS LATEST DEVELOPMENTS.
PREVIOUS DISCUSSION...
CLOSED UPPER LOW OVER THE NORTHERN GULF OF MEXICO WILL LIFT
NORTHEAST...CROSSING SC. THE SURFACE LOW OVER THE FL PANHANDLE
EARLY THIS MORNING WILL CROSS THE REGION TODAY. EXPECT WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS. WILL CONTINUE WITH CATEGORICAL
POPS FOR TODAY. 50 TO 60KT LOW LEVEL JET TO CROSS THE AREA.
ALTHOUGH INSTABILITY WILL BE WEAK....SHEAR LOOKS SUFFICIENT FOR
ISOLATED SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. HEAVY
RAINFALL ALSO EXPECTED. SOME AREAS OF THE WESTERN MIDLANDS AND
CSRA ALREADY RECEIVED 2-3 INCHES OF RAIN. FLASH FLOOD GUIDANCE
ACROSS SOME WESTERN COUNTIES AREA AROUND 2 INCHES IN 6 HOURS. WILL
ISSUE A FLOOD WATCH FOR THE WESTERN MIDLANDS AND CSRA FOR TODAY.
SIGNIFICANT RAINFALL WILL END DURING THE EVENING AS THE AREA OF
LOW PRESSURE MOVES INTO NC.
LAKE WIND ADVISORY WILL ALSO BE IN EFFECT TODAY INTO THIS EVENING.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
BY 12Z FRIDAY THE CLOSED LOW COMING OUT OF THE GULF OF MEXICO WILL
OPEN UP AND LIFT NORTHEAST TO THE MID-ATLANTIC STATES. BROAD UPPER
TROUGH WILL OVER THE REGION WILL MOVE OFF THE COAST SATURDAY WITH
A NEAR ZONAL FLOW DEVELOPING. SURFACE HIGH PRESSURE BUILDING ACROSS
THE AREA WILL MOVE OFF THE COAST SUNDAY. DRY FORECAST THROUGH THE
WEEKEND. TEMPS BELOW NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES FOR THE LONG FORECAST.
PREVIOUS DISCUSSION: UPPER RIDGE AXIS SHIFTS SLOWLY EAST AND
OFFSHORE TUESDAY AND UPPER FLOW BECOMES ZONAL BY WEDNESDAY. EXPECT
A DRY PERIOD. HIGHS WARMING TO LOWER TO MID 60S MONDAY THROUGH
WEDNESDAY AS UPPER RIDGE MOVES MORE TO EAST. LOWS IN THE UPPER 30S
AND 40S.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
MVFR AND IFR CONDITIONS FOR MUCH OF THE PERIOD...WITH VFR POSSIBLE
AT THE END. LOW PRESSURE ALONG THE GULF COAST CONTINUES TO SLOWLY
MOVE EAST WITH SATELLITE IMAGERY SHOWING A LARGE CLOUD SHIELD WITH
A FEW EMBEDDED THUNDERSTORMS. RAIN AND MVFR CONDITIONS WILL
PERSIST FOR MUCH OF THE PERIOD AS THE COLD FRONT AND UPPER LEVEL
LOW WILL NOT CROSS THE TAF SITES UNTIL VERY LATE IN THE PERIOD.
AFTER 00Z THE UPPER LEVEL LOW WILL CROSS THE AREA WITH CEILINGS
AND VSBYS INCREASING TO VFR BY THE END OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR/IFR CIGS EXPECTED THURSDAY
NIGHT AS A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE
REGION...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
FRIDAY THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR SCZ015-018-020-021-
025-026-030.
LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR SCZ015-016-
018-020>022-025>031-035>038-041.
GA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ040-063>065-077.
LAKE WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR GAZ040-
063>065-077.
&&
SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Dec 11, 4:59 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
459 AM EST THU DEC 11 2008
GAZ040-063>065-077-SCZ015-018-020-021-025-026-030-121000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-AIKEN-
459 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
LAKE WIND ADVISORY.
A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA TODAY. A FEW THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS. THESE SHOWERS AND STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH MAY CAUSE FLOODING OF LOW LYING AREAS AND PONDING
OF WATER ON AREA ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SEVERE WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
SCZ016-022-027>029-031-035>038-041-121000-
CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
459 AM EST THU DEC 11 2008
...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
A COLD FRONT WILL MOVE INTO THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA TONIGHT. A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST THROUGH THE
AREA OVERNIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. THESE SHOWERS AND
STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE
FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Dec 11, 9:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EST THU DEC 11 2008
GAZ040-063>065-077-SCZ018-025-026-030-035-111615-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
938 AM EST THU DEC 11 2008
...STRONG THUNDERSTORMS WILL AFFECT AIKEN...BARNWELL...BURKE...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND
AND SALUDA COUNTIES...
AT 932 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM NEAR
WRENS TO JUST NORTH OF WASHINGTON AND JUST WEST OF WAYNESBORO...
MOVING NORTH AT 40 TO 45 MPH.
THESE STORMS WILL BE NEAR...
HEPHZIBAH BY 955 AM EST.
JACKSON BY 1000 AM EST.
GROVETOWN BY 1010 AM EST.
AUGUSTA BY 1015 AM EST.
NORTH AUGUSTA BY 1020 AM EST.
MCCORMICK BY 1025 AM EST.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. ALSO...VERY HEAVY
RAIN COULD CAUSE SOME LOCALIZED FLOODING
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
TTH
Thunderstorm Wind, Aiken
- When
- December 11, 10:30 AM EST to 10:32 AM EST
- Where
- Aiken County, 3.5 mi N of New Holland Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 33.750, -81.490
Emergency Manager reported trees down at the intersecton of Old Chalk Bed road and Hendrick road. A travel trailer was overturned and there were four injuries.
Thunderstorm Wind, Aiken
- When
- December 11, 11:51 AM EST to 11:52 AM EST
- Where
- Aiken County, Beech Is
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.420, -81.880
Sheriff reported several trees down in the Beech Island area.
Thunderstorm Wind, Aiken
- When
- December 11, 12:30 PM EST to 12:34 PM EST
- Where
- Aiken County, 7 mi N of Aiken
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 33.651, -81.720
SKYWARN spotter reported trees down on hwy 191 near Eureka.
Thunderstorm Wind, Orangeburg
- When
- December 11, 12:57 PM EST to 12:59 PM EST
- Where
- Orangeburg County, Branchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.250, -80.820
DOT reported a couple of trees down in Branchville.
Thunderstorm Wind, Lexington
- When
- December 11, 1:14 PM EST to 1:16 PM EST
- Where
- Lexington County, Gaston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.820, -81.100
DOT reported several trees down in the Gaston area.
Tornado, Newberry
- When
- December 11, 1:26 PM EST to 1:30 PM EST
- Where
- Newberry County, 1.13 mi NNE of Kibler to 1.46 mi WNW of Hope Station
- Rating
- EF0
- Path length
- 3.49 mi
- Path width
- 40 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.245, -81.442
Storm survey found several trees down along the path of the tornado as it traveled along Berley road and Peak road. No damage occurred in the town of Pomeria as the twister moved just east of its location.
Thunderstorm Wind, Fairfield
- When
- December 11, 1:50 PM EST to 1:52 PM EST
- Where
- Fairfield County, 5 mi ENE of Shelton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.528, -81.339
DOT reported a couple of trees down on hwy 51.
Thunderstorm Wind, Lexington
- When
- December 11, 2:02 PM EST to 2:04 PM EST
- Where
- Lexington County, 0.75 mi WNW of Barr
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 33.936, -81.291
DOT reported several trees down on Longs Pond road.
Thunderstorm Wind, Richland
- When
- December 11, 2:07 PM EST to 2:09 PM EST
- Where
- Richland County, Eastover
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -80.700
Sheriff reported trees down on trailers on Chalk Street with no injuries.
Thunderstorm Wind, Clarendon
- When
- December 11, 2:08 PM EST to 2:10 PM EST
- Where
- Clarendon County, 2 mi S of Manning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.671, -80.220
DOT reported a couple of trees down on Racoon Road.
Thunderstorm Wind, Lancaster
- When
- December 11, 3:00 PM EST to 3:05 PM EST
- Where
- Lancaster County, 1 mi SW of Lancaster
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.710, -80.782
A microburst did minor damage to several homes and a business on the southwest side of town between Memorial Drive and Wade Street. Siding and shigles were damaged and the roof of a foundary was damaged.
Thunderstorm Wind, Lexington
- When
- December 11, 10:37 PM EST to 10:39 PM EST
- Where
- Lexington County, 4 mi NW of Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 34.021, -81.299
Emergency Manager reported trees down and a mobile home overturned. There were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
- Strong Wind in Georgia, December 11, 2008$86,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 137470, 137468, 137460, 137461, 137462, 137463, 137467, 137465, 137464, 137466, 137476, 137469.